Whether you are experiencing a minor infection or a serious health problem, doctors typically prescribe prescription drugs to treat the conditions and improve your health. Although you should be eating nutritious foods to keep you healthy during the period when you're taking the medication (just as you do all the time), high amounts of vitamin-rich foods can react in unexpected ways with drugs.
ACE inhibitors can increase the amount of potassium in the body. Bananas, which contain a lot of potassium, can cause irregular heartbeat and heart palpitations in combination with the ACE inhibitors, according to Consumer Reports.
Combining blood thinners with kale, which is rich in vitamin K, can reduce the drug’s anti-clotting effects.
Foods such as kale, broccoli, cabbage, spinach, and Brussels sprouts are rich in vitamin K. Eating greens is important part of a healthy diet but you may want to discuss the risks with your doctor before combining them with blood thinners.
Black licorice contains glycyrrhizin, which can cause irregular heartbeat or death when combined with digoxin. Glycyrrhizin has also been shown to make everything from blood pressure medications and blood thinners to pain relievers and birth control pills less effective.
Candy that is licorice flavored is not as harmful as the real licorice extract. If you take a licorice-root supplement for heartburn, you want to also be aware to avoid this.
Metronidazole and linezolid are drugs that are used to treat bacterial infections.
Although fiber is an important part of a healthy diet, foods such as walnuts, soybean flour, cottonseed meal, and other high-fiber foods can prevent the medication from working effectively. If you eat a lot of high fiber foods, you may need a higher dose.
Drinking alcohol can make you feel drowsy, light-headed, and less coordinated than usual, but mixing alcohol with drugs can enhance those side effects. Alcohol can also make drugs less effective or worse, it can make a drug toxic, so be sure to check the label for warning.
Some supplements such as vitamins, minerals, and herbals can negate the effects of some prescription drugs. Surprisingly, the natural herb St. John’s wort can cause serotonin syndrome when combined with antidepressants or migraine drugs. This syndrome could affect the blood pressure and lead to death.
When you are prescribed a medication, be sure to list all of the supplements and drugs you take, so that they can advise you on which foods to include or not include in your diet.